Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Wilmington, NC

June 7, 2004Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 7, 2004, 5:52 PM EDT for Columbus County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2004, 5:52 PM EDT (21:52 UTC)
Expired
Jun 7, 2004, 6:25 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS52 KILM 072152
SVRILM
NCC047-072225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
548 PM EDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 625 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE  
  HAIL OR LARGER.  THESE STORMS WERE LOCATED ACROSS CHERRY GROVE
  ...TABOR CITY...AND CHADBOURN MOVING SLOWLY WEST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CERRO GORDO AROUND 600 PM
  FAIR BLUFF AROUND 615 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3414 7873 3430 7877 3445 7883 3445 7893
          3430 7907 3418 7891

$$
HOEHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:50 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 7, 2:50 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT MON JUN 7 2004

.DISCUSSION...
AREA TO REMAIN IN THE UNSTABLE AIR MASS AND PRECIPITABLE WATER VALUES
TO REMAIN ABOVE 1.7 FROM THIS EVENING ON THROUGH FRIDAY.  WITH
FRONTAL BOUNDARY STILL IN THE REGION AND NEXT WEEK FRONT TO MOVE INTO
REGION BY FRIDAY WILL CONTINUE WITH CHANCE POPS WITH BEST CHANCE OF
PRECIPITATION ON FRIDAY. WITH CURRENT  PATTERN STAYED CLOSE TO
GUIDANCE AND NO MAJOR CHANGES MADE FROM PREVIOUS PACKAGE.

&&

.MARINE...
BROAD WEAK BERMUDA SURFACE RIDGING INTO THE SE STATES TO CONTINUE
THROUGH MIDWEEK WITH LIGHT S WIND. THE PRESSURE GRADIENT TIGHTENS BY
THU FOR PREVAILING 15 KT SW WIND...BUT WIND AND SEAS WILL CONTINUE
BELOW ADVISORY CRITERIA. ON FRI NIGHT THE GFS MODEL SETTLES A WEAK
FRONT INTO THE AREA FROM THE MID ATLANTIC STATES...WITH LIGHT WIND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     70  85  70  87 /  20  40  20  40
FLORENCE       70  86  70  86 /  30  50  30  40
LUMBERTON      69  86  70  86 /  30  50  30  40
MYRTLE BEACH   71  82  72  83 /  20  30  20  30
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

HAWKINS/TM
Hazardous weather outlook, Jun 7, 3:40 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
340 AM EDT MON JUN 7 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
340 AM EDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND
NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. SEVERE WEATHER
IS NOT ANTICIPATED...BUT LOCALLY HEAVY RAINFALL COULD DROP ONE TO TWO
INCHES OF RAIN IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AND EVERY AFTERNOON ACROSS
THE EASTERN CAROLINAS. THE BEST CHANCE WILL BE ON TUESDAY AFTERNOON.
SLOW MOVEMENT OF THE STORMS MEANS THAT SEVERAL INCHES OF RAIN COULD
FALL IN A SHORT PERIOD OF TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.